Alert archive / Nebraska / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 413, NWS Cheyenne, WY
NWS Cheyenne, WY issued this severe thunderstorm warning at Sep 20, 2019, 4:52 PM MDT for Box Butte County, Dawes County, Sioux County, Nebraska. It was in force for 53 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 20, 2019, 4:52 PM MDT (22:52 UTC)
- Expired
- Sep 20, 2019, 5:45 PM MDT
- In force
- 53 min
- Issued by
- NWS Cheyenne, WY
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 60.0 mph
Counties Box Butte County, NE, Dawes County, NE, Sioux County, NE
The radar
The Cheyenne radar (KCYS), 185 km from the middle of the area, began a volume at 22:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 20, 5:38 PM MDT | HAIL 0.88 | 10 W Hemingford, NE | HAIL ACCUMULATION IN THE GRASS MENTIONED BY SPOTTER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 20, 4:02 PM MDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Rapid City, SD (KUNR), launched 12:00Z, 10.9 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 287 J/kg
- Mixed-layer CIN
- -401 J/kg
- Mixed-layer LCL
- 1962 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- -126 m²/s²
- 0-3 km storm-relative helicity
- -114 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
284
WUUS55 KCYS 202252
SVRCYS
NEC013-045-165-202345-
/O.NEW.KCYS.SV.W.0413.190920T2252Z-190920T2345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
452 PM MDT Fri Sep 20 2019
The National Weather Service in Cheyenne has issued a
* Severe Thunderstorm Warning for...
Northwestern Box Butte County in the Panhandle of Nebraska...
South central Dawes County in the Panhandle of Nebraska...
Southeastern Sioux County in the Panhandle of Nebraska...
* Until 545 PM MDT.
* At 452 PM MDT, severe thunderstorms were located along a line
extending from 6 miles west of Hemingford to 10 miles northeast of
Lake Alice, moving north at 15 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Hemingford, Box Butte Campground, Flahertys Corner, Box Butte Dam
and Marsland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Cheyenne.
&&
LAT...LON 4266 10308 4224 10369 4201 10362 4232 10303
TIME...MOT...LOC 2252Z 177DEG 14KT 4234 10320 4212 10351
HAIL...1.75IN
WIND...60MPH
$$
BrothersWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 20, 4:12 PM MDT, 40 minutes earlier.
Area forecast discussion, Sep 20, 4:12 PM MDT, 40 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
412 PM MDT Fri Sep 20 2019
.SEVERE WEATHER UPDATE...
Issued at 411 PM MDT Fri Sep 20 2019
THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
655 IN EFFECT UNTIL 1 AM MDT SATURDAY FOR THE FOLLOWING AREAS
IN NEBRASKA THIS WATCH INCLUDES 5 COUNTIES
IN WESTERN NEBRASKA
BOX BUTTE DAWES MORRILL
SCOTTS BLUFF SIOUX
IN WYOMING THIS WATCH INCLUDES 2 COUNTIES
IN EAST CENTRAL WYOMING
NIOBRARA
IN SOUTHEAST WYOMING
GOSHEN
THIS INCLUDES THE CITIES OF AGATE, ALLIANCE, ANGORA, BAYARD,
BRIDGEPORT, CHADRON, CHADRON ST PARK, GERING, HARRISON, LUSK,
REDBIRD, REDINGTON, SCOTTSBLUFF, AND TORRINGTON.
&&
.SHORT TERM...(This evening through Saturday)
Issued at 225 PM MDT Fri Sep 20 2019
...Synopsis...
Morning surface analyses showed a stalled frontal boundary
draped from southwest to northeast across southeastern Wyoming
and western Nebraska. Unseasonably deep moisture was located along
the front with temperatures climbing into the 70s and 80s on the
warm side of the front. Low level winds were south and
southeasterly along the front. Aloft, a deep trough was moving
overhead with a 60 to 70 knot southwesterly midlevel jet. Strong
lift was overspreading the frontal boundary with scattered showers
and thunderstorms starting to develop.
...Severe Weather Threat Today...
Severe threat remains on track this afternoon with the first hints
of convection starting to take shape along the Chugwater
corridor. Strong lift from the approaching upper level system was
evident in regional VWPs and the sheared structure of the storms
developing. 50 to 60 kts of mid level bulk shear will favor mostly
discrete storm modes through the remainder of the afternoon and
the evening. This will favor large hail and strong winds. Low
level shear is modest but will increase tonight with the low
level jet. a few tornadoes may be possible if storms remain strong
and discrete as low level hodographs enlarge before boundary
layer separation occurs. Upscale growth is likely to occur later
this evening as storms move off to the east into Nebraska.
...Cold Overnight Lows Tonight...
The front will quickly move east as colder air filters in from the
west. Low level cold air advection will drive overnight low
temperatures to near freezing for many with several interior
valleys across Carbon county likely to experience frost and hard
freeze conditions. Laramie Valley was dropped from the freeze
warning as winds are likely to remain too strong to allow
widspread frost and freeze conditions. Temperatures will warm up
quickly in the morning hours and freezing should subside.
...Strong Winds Tonight and early Tomorrow...
Strong pressure gradients from the departing low and the enhanced
upper level jet are likely to bring very strong and gusty winds
across the wind corridors of western Wyoming. Latest forecast
guidance showed strong 700 mb flow with some hints at a trapping
inversion also developing near the north snowy range foothills.
Given the forecast wind magnitudes and the potential for
funneling, issued a high wind warning for the Arlington zone
through tonight and early tomorrow. Main impacts will be felt
along I-80 with gusty crosswinds through the early morning hours.
Gradients will subside slowly through the day although gusty winds
are likely through the remainder of the weekend with the strong
flow aloft.
.LONG TERM...(Saturday night through Friday)
Issued at 225 PM MDT Fri Sep 20 2019
The overall patter in the long term remains active with a series
of troughs expected to move through the region over the next week.
Mid level flow will bring periods of showers early in the week
followed by drier flow in the back half of the week. Strong winds
may develop and there is also a chance for some fire weather
although temperatures will start to cool to more seasonal values
through the next several days.
...prev discussion...
As the main low pressure circulation in the
upper level trough moves across the northern Great Plains, the
deep trough continues to dig across the region Saturday with
embedded vorticity advection for light chance of showers mainly
across the northern tier of Niobrara and Converse Counties and the
southeastern corner of our CWA mainly in the late afternoon and
evening period. A short-residing ridge builds in behind the trough
as another system moves onshore in the Pacific Northwest Sunday.
Main model solutions from the GFS and EURO still have solutions
depicting a closed low loitering in southern CA and AZ while a low
in Canada digs into Hudson Bay with a long cold front extending
into CO by Tuesday.
The mid level flow between these two systems coupled with
available moisture will give chances for showers and thunderstorms
for Monday as dry zonal flow takes over through Thursday. Though
the zonal flow may keep things dry, expectations given this
weather pattern call for potential of high winds especially across
the gap areas in SE WY.
Temperatures continue their seasonably warm trend into the
extended period with high plains reaching into the mid to upper
70s and upper 60s over the mountains.
&&
.AVIATION...(For the 18Z TAFS through Saturday morning)
Issued at 1130 AM MDT Fri Sep 20 2019
Not much change from the previous 12z forecast package. Scattered
showers lifting north of I-80 this morning have generally weakened
and pose little if any impacts to the western Nebraska terminals.
Still expect showers and thunderstorms to develop somewhere along
the I-25 corridor between 20z and 23z this afternoon. These
thunderstorms will rapidly move northeast across the northern and
central NE panhandle into this evening. KCDR, KAIA, and KBFF have
the best chance to see thunderstorms this evening, so kept VCTS in
the forecast and will likely add prevailing TSRA as storm track
becomes more certain this afternoon. Can not rule out brief IFR VIS
and MVFR CIGS at this locations, with a lower chance for KCYS and
KSNY. Winds will shift into the northwest late this evening after
the front moves across the area, with occasional gusts of 30 knots
possible.
&&
.FIRE WEATHER...
Issued at 225 PM MDT Fri Sep 20 2019
Fire weather concerns will be low for the next several days as a
cold front has brought cooler and more moist conditions. Winds
however will remain strong thanks to a potent upper level storm
system. Humidity values will start to drop to near critical early
next week as upper level ridging and warmer temperatures return.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Freeze Warning from midnight tonight to 9 AM MDT Saturday for
WYZ111-113.
High Wind Warning from midnight tonight to 9 AM MDT Saturday for
WYZ110.
NE...None.
&&
UPDATE...AL
SHORT TERM...AL
LONG TERM...AL/WM
AVIATION...TJT
FIRE WEATHER...ALHazardous weather outlook, Sep 20, 4:11 PM MDT, 41 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 411 PM MDT Fri Sep 20 2019 NEZ002-003-019>021-054-055-095-096-WYZ101>103-106>108-117>119- 212215- Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne- North Sioux-South Sioux-Converse County Lower Elevations- Niobrara County-North Laramie Range- Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-South Laramie Range Foothills- Central Laramie County-East Laramie County- 411 PM MDT Fri Sep 20 2019 .DAY ONE...THIS AFTERNOON AND TONIGHT ...SEVERE THUNDERSTORM WATCH 655 IS IN EFFECT UNTIL 1 AM FOR THE FOLLOWING COUNTIES IN NEBRASKA THIS WATCH INCLUDES 5 COUNTIES IN WESTERN NEBRASKA BOX BUTTE DAWES MORRILL SCOTTS BLUFF SIOUX IN WYOMING THIS WATCH INCLUDES 2 COUNTIES IN EAST CENTRAL WYOMING NIOBRARA IN SOUTHEAST WYOMING GOSHEN strong to severe thunderstorms are expected this afternoon and evening with large hail and damaging winds the main threat. An isolated tornado or two will also be possible across the far northern Nebraska panhandle. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY Widespread hazardous weather is not expected. .Spotter information statement... Spotter activation will likely be needed tonight. WYZ111-113-212215- Southwest Carbon County-Upper North Platte River Basin- 411 PM MDT Fri Sep 20 2019 This hazardous weather outlook is for portions of south central Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT Cold overnight low temperatures are expected to bring freezing conditions to interior valleys. Sensitive plants maybe killed by frost. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY Widespread hazardous weather is not expected. .Spotter information statement... Spotter activation will not be needed. WYZ104-105-109-110-112-114>116-212215- Ferris/Seminoe/Shirley Mountains-Shirley Basin- Central Carbon County-North Snowy Range Foothills- Sierra Madre Range-Snowy Range-Laramie Valley-South Laramie Range- 411 PM MDT Fri Sep 20 2019 This hazardous weather outlook is for portions of south central Wyoming and southeast Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT Strong winds are likely across Arlington and Elk Mountain this evening and overnight through early morning saturday. Light and high profile vehicles may experience significant crosswinds along I-80. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY Widespread hazardous weather is not expected. .Spotter information statement... Spotter activation will not be needed.
In the hours before
Special weather statement, Sep 20, 4:16 PM MDT, 36 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
416 PM MDT Fri Sep 20 2019
NEZ002-202300-
Dawes NE-
416 PM MDT Fri Sep 20 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DAWES COUNTY UNTIL
500 PM MDT...
At 416 PM MDT, Doppler radar was tracking a strong thunderstorm over
Chadron Campground, or near Chadron, moving north at 25 mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Chadron, Red Cloud Campground, Chadron Airport, Chadron Campground
and Chadron St Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 100 AM MDT for
the Panhandle of Nebraska.
LAT...LON 4261 10296 4267 10315 4300 10310 4300 10280
4280 10279
TIME...MOT...LOC 2216Z 194DEG 20KT 4274 10301
BrothersSpecial weather statement, Sep 20, 4:39 PM MDT, 13 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
439 PM MDT Fri Sep 20 2019
WYZ108-202330-
Goshen County WY-
439 PM MDT Fri Sep 20 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN GOSHEN COUNTY UNTIL 530
PM MDT...
At 439 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Hawk Springs, or 24 miles southwest of Torrington,
moving northeast at 25 mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Yoder, Huntley and Hawk Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 100 AM MDT for
the Panhandle of Nebraska...and southeastern Wyoming.
LAT...LON 4168 10445 4181 10457 4205 10422 4186 10405
4179 10406
TIME...MOT...LOC 2239Z 237DEG 22KT 4178 10445
BrothersSpecial weather statement, Sep 20, 4:42 PM MDT, 10 minutes before
Special Weather Statement National Weather Service Cheyenne WY 442 PM MDT Fri Sep 20 2019 WYZ101-102-107-202330- East Platte County WY-Converse County Lower Elevations WY- Niobrara County WY- 442 PM MDT Fri Sep 20 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN NIOBRARA...NORTH CENTRAL PLATTE AND EAST CENTRAL CONVERSE COUNTIES UNTIL 530 PM MDT... At 442 PM MDT, Doppler radar was tracking a strong thunderstorm 10 miles southwest of Keeline, or 24 miles west of Lusk, moving northeast at 20 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Keeline and Lost Springs. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && A Severe Thunderstorm Watch remains in effect until 100 AM MDT for east central Wyoming. LAT...LON 4253 10490 4260 10506 4287 10489 4268 10449 TIME...MOT...LOC 2242Z 207DEG 18KT 4265 10491 Lyons
Local storm report, Sep 20, 4:43 PM MDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
443 PM MDT FRI SEP 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM HAIL MORRILL 41.96N 103.92W
09/20/2019 E1.00 INCH SCOTTS BLUFF NE TRAINED SPOTTER
TRAINED SPOTTER REPORTS QUARTER SIZED HAIL.
&&
WILLSSpecial weather statement, Sep 20, 4:45 PM MDT, 7 minutes before
Special Weather Statement National Weather Service Cheyenne WY 445 PM MDT Fri Sep 20 2019 NEZ002-003-096-202330- Box Butte NE-Dawes NE-South Sioux NE- 445 PM MDT Fri Sep 20 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BOX BUTTE...SOUTH CENTRAL DAWES AND SOUTHEASTERN SIOUX COUNTIES UNTIL 530 PM MDT... At 445 PM MDT, Doppler radar was tracking strong thunderstorms along a line extending from near Hemingford to 8 miles northeast of Lake Alice. Movement was north at 15 mph. Penny size hail and winds in excess of 40 mph will be possible with these storms. Locations impacted include... Hemingford, Box Butte Campground, Flahertys Corner, Box Butte Dam and Marsland. PRECAUTIONARY/PREPAREDNESS ACTIONS... These storms may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A Severe Thunderstorm Watch remains in effect until 100 AM MDT for the Panhandle of Nebraska. LAT...LON 4264 10306 4226 10365 4201 10359 4232 10301 TIME...MOT...LOC 2245Z 179DEG 12KT 4235 10312 4210 10351 Brothers
Local storm report, Sep 20, 4:48 PM MDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
448 PM MDT FRI SEP 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0447 PM HAIL 1 E MORRILL 41.96N 103.90W
09/20/2019 E1.00 INCH SCOTTS BLUFF NE PUBLIC
&&
WILLSThe office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 20, 4:11 PM MDT | Severe Thunderstorm Warning | CYS | Scotts Bluff, Sioux | 49 min |
| Sep 20, 4:16 PM MDT | Special Weather Statement | CYS | Dawes | 44 min |
| Sep 20, 4:26 PM MDT | Severe Thunderstorm Warning | CYS | Dawes | 49 min |
| Sep 20, 4:45 PM MDT | Special Weather Statement | CYS | Box Butte | 45 min |
| Sep 20, 4:58 PM MDT | Severe Thunderstorm Warning | CYS | Sioux | 34 min |
| Sep 20, 5:17 PM MDT | Special Weather Statement | CYS | Dawes | 43 min |
| Sep 20, 5:28 PM MDT | Severe Thunderstorm Warning | CYS | Box Butte, Morrill, Scotts Bluff, Sioux | 62 min |
| Sep 20, 5:33 PM MDT | Severe Thunderstorm Warning | CYS | Dawes | 27 min |
| Sep 20, 5:46 PM MDT | Special Weather Statement | CYS | Dawes | 44 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.